February 1964

Etiology of Serious Reactions to Oral Cholecystography

Author Affiliations


Assistant Chief, Medical Service, Veterans Administration Hospital, and Clinical Professor of Medicine, Woman's Medical College of Pennsylvania (Dr. Myerson); Associate in Radiology, Hospital of the University of Pennsylvania, Director of Radiology, Kensington Hospital and Visiting Chief of Radiology, Philadelphia General Hospital (Dr. Teplick).

Arch Intern Med. 1964;113(2):241-247. doi:10.1001/archinte.1964.00280080077015

Introduction  Despite their widespread use, the contrast media employed for oral cholecystography have only rarely been associated with serious untoward reactions.1 Gastrointestinal upsets, usually nausea and diarrhea, are common but transient and mild. Hypersensitivity reactions to oral cholecystographic media are rare and usually manifested as immediate or briefly delayed anaphylactic reactions secondary to antibodies already present in the body. Occasionally, hypersensitivity takes the form of a serum-sickness reaction characterized by rash and fever occurring three to eight days after the administration of the medium.2Recently there has been an increasing number of reports suggesting that the oral cholecystographic media may produce reactions of a more serious nature. In 1958 Littman and Marcus3 reported coronary insufficiency and myocardial infarction occurring shortly after the administration of iodoalphionic acid (Priodax) and iopanoic acid (Telepaque). They postulated a vasovagal reflex associated with bradycardia, sweating, and hypotension as the responsible mechanism.In

First Page Preview View Large
First page PDF preview
First page PDF preview